The Bieri–Neumann–Strebel invariants via Newton polytopes

  • Dawid KielakEmail author


We study the Newton polytopes of determinants of square matrices defined over rings of twisted Laurent polynomials. We prove that such Newton polytopes are single polytopes (rather than formal differences of two polytopes); this result can be seen as analogous to the fact that determinants of matrices over commutative Laurent polynomial rings are themselves polynomials, rather than rational functions. We also exhibit a relationship between the Newton polytopes and invertibility of the matrices over Novikov rings, thus establishing a connection with the invariants of Bieri–Neumann–Strebel (BNS) via a theorem of Sikorav. We offer several applications: we reprove Thurston’s theorem on the existence of a polytope controlling the BNS invariants of a 3-manifold group; we extend this result to free-by-cyclic groups, and the more general descending HNN extensions of free groups. We also show that the BNS invariants of Poincaré duality groups of type \(\mathtt {F}_{}\) in dimension 3 and groups of deficiency one are determined by a polytope, when the groups are assumed to be agrarian, that is their integral group rings embed in skew-fields. The latter result partially confirms a conjecture of Friedl. We also deduce the vanishing of the Newton polytopes associated to elements of the Whitehead groups of many groups satisfying the Atiyah conjecture. We use this to show that the \(L^2\)-torsion polytope of Friedl–Lück is invariant under homotopy. We prove the vanishing of this polytope in the presence of amenability, thus proving a conjecture of Friedl–Lück–Tillmann.



The author would like to thank Kai-Uwe Bux for comments on an earlier version of the article, as well as Stefan Friedl, Fabian Henneke, Wolfgang Lück, and Stefan Witzel for helpful discussions. The author was supported by the Priority Programme 2026 ‘Geometry at infinity’ of the German Science Foundation (DFG).


  1. 1.
    Agol, I.: The virtual Haken conjecture. Doc. Math. 18, 1045–1087 (2013). (With an appendix by Agol, Daniel Groves, and Jason Manning)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Algom-Kfir, Y., Hironaka, E., Rafi, K.: Digraphs and cycle polynomials for free-by-cyclic groups. Geom. Topol. 19, 1111–1154 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Almeida, K.: The BNS-invariant for some Artin groups of arbitrary circuit rank. J. Group Theory 20, 793–806 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Almeida, K., Kochloukova, D.: The \(\Sigma ^1\)-invariant for Artin groups of circuit rank 1. Forum Math. 27, 2901–2925 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Almeida, K., Kochloukova, D.: The \(\Sigma ^1\)-invariant for some Artin groups of rank 3 presentation. Commun. Algebra 43, 702–718 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bartholdi, L.: Amenability of groups is characterized by Myhill’s Theorem. J. Eur. Math. Soc. (2019). With an appendix by Dawid KielakGoogle Scholar
  7. 7.
    Baumslag, G.: Some reflections on proving groups residually torsion-free nilpotent. I. Ill. J. Math. 54, 315–325 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bieri, R.: Deficiency and the geometric invariants of a group. J. Pure Appl. Algebra 208, 951–959 (2007). (With an appendix by Pascal Schweitzer)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bieri, R., Groves, J.R.J.: The geometry of the set of characters induced by valuations. J. Reine Angew. Math. 347, 168–195 (1984)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Bieri, R., Neumann, W.D., Strebel, R.: A geometric invariant of discrete groups. Invent. Math. 90, 451–477 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bieri, R., Renz, B.: Valuations on free resolutions and higher geometric invariants of groups. Comment. Math. Helv. 63, 464–497 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Brown, K.S.: Trees, valuations, and the Bieri–Neumann–Strebel invariant. Invent. Math. 90, 479–504 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Cashen, C.H., Levitt, G.: Mapping tori of free group automorphisms, and the Bieri–Neumann–Strebel invariant of graphs of groups. J. Group Theory 19, 191–216 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Cavallo, B., Delgado, J., Kahrobaei, D., Ventura, E.: Algorithmic recognition of infinite cyclic extensions. J. Pure Appl. Algebra 221, 2157–2179 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Cohn, P.M.: Skew field constructions. In: London Mathematical Society Lecture Note Series, No. 27. Cambridge University Press, Cambridge, 1977Google Scholar
  16. 16.
    Davis, M.W.: Poincaré duality groups. In: Surveys on Surgery Theory, Volume 145 of Annals of Mathematics Studies, vol. 1, pp. 167–193. Princeton University Press, Princeton (2000)Google Scholar
  17. 17.
    Delzant, T.: L’invariant de Bieri–Neumann–Strebel des groupes fondamentaux des variétés kählériennes. Math. Ann. 348, 119–125 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Deroin, B., Navas, A., Rivas, C.: Groups, orders, and dynamics. arXiv:1408.5805v2
  19. 19.
    Dieudonné, J.: Les déterminants sur un corps non commutatif. Bull. Soc. Math. Fr. 71, 27–45 (1943)CrossRefzbMATHGoogle Scholar
  20. 20.
    Dowdall, S., Kapovich, I., Leininger, C.J.: Unbounded asymmetry of stretch factors. C. R. Math. Acad. Sci. Paris 352, 885–887 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Dowdall, S., Kapovich, I., Leininger, C.J.: Dynamics on free-by-cyclic groups. Geom. Topol. 19, 2801–2899 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Dowdall, S., Kapovich, I., Leininger, C.J.: Endomorphisms, train track maps, and fully irreducible monodromies. Groups Geom. Dyn. 11, 1179–1200 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Dowdall, S., Kapovich, I., Leininger, C.J.: McMullen polynomials and Lipschitz flows for free-by-cyclic groups. J. Eur. Math. Soc. 19, 3253–3353 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Dowdall, S., Taylor, S.J.: Hyperbolic extensions of free groups. Geom. Topol. 22, 517–570 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Droms, C.G.A.: Graph groups. ProQuest LLC, Ann Arbor, MI, 1983. Thesis (Ph.D.)–Syracuse UniversityGoogle Scholar
  26. 26.
    Friedl, S., Lück, W.: Universal \(L^2\)-torsion, polytopes and applications to 3-manifolds. Proc. Lond. Math. Soc. (3) 114, 1114–1151 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Friedl, S., Lück, W., Tillmann, S.: Groups and polytopes. arXiv:1611.01857
  28. 28.
    Friedl, S., Tillmann, S.: Two-generator one-relator groups and marked polytopes. arXiv:1501.03489
  29. 29.
    Funke, F.: The \(L^2\)-torsion polytope of amenable groups. Doc. Math. 23, 1969–1993 (2018)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Funke, F., Kielak, D.: Alexander and Thurston norms, and the Bieri–Neumann–Strebel invariants for free-by-cyclic groups. Geom. Topol. 22, 2647–2696 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Garille, S.G., Meier, J.: Whitehead graphs and the \(\Sigma ^1\)-invariants of infinite groups. Int. J. Algebra Comput. 8, 23–34 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Geoghegan, R., Mihalik, M.L., Sapir, M., Wise, D.T.: Ascending HNN extensions of finitely generated free groups are Hopfian. Bull. Lond. Math. Soc. 33, 292–298 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Hillman, J.A.: On \(4\)-manifolds homotopy equivalent to surface bundles over surfaces. Topol. Appl. 40, 275–286 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Koban, N., McCammond, J., Meier, J.: The BNS-invariant for the pure braid groups. Groups Geom. Dyn. 9, 665–682 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Koban, N., Piggott, A.: The Bieri–Neumann–Strebel invariant of the pure symmetric automorphisms of a right-angled Artin group. Ill. J. Math. 58, 27–41 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Kochloukova, D.H.: Some Novikov rings that are von Neumann finite. Comment. Math. Helv. 81, 931–943 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Kochloukova, D.H.: On subdirect products of type \({\rm FP}_m\) of limit groups. J. Group Theory 13, 1–19 (2010)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Linnell, P., Okun, B., Schick, T.: The strong Atiyah conjecture for right-angled Artin and Coxeter groups. Geom. Dedicata 158, 261–266 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Linnell, P.A.: Division rings and group von Neumann algebras. Forum Math. 5, 561–576 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Lück, W.: \(L^2\)-invariants: theory and applications to geometry and \(K\)-theory. In: Volume 44 of Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics]. Springer, Berlin (2002)Google Scholar
  41. 41.
    Mal’cev, A.I.: On the embedding of group algebras in division algebras. Dokl. Akad. Nauk SSSR (N.S.) 60, 1499–1501 (1948)MathSciNetGoogle Scholar
  42. 42.
    McMullen, C.T.: The Alexander polynomial of a 3-manifold and the Thurston norm on cohomology. Ann. Sci. École Norm. Sup. (4) 35, 153–171 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Meier, J., VanWyk, L.: The Bieri–Neumann–Strebel invariants for graph groups. Proc. Lond. Math. Soc. (3) 71, 263–280 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Moise, E.E.: Affine structures in \(3\)-manifolds V The triangulation theorem and Hauptvermutung. Ann. Math. (2) 56, 96–114 (1952)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Neumann, B.H.: On ordered division rings. Trans. Am. Math. Soc. 66, 202–252 (1949)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Ollivier, Y., Wise, D.T.: Cubulating random groups at density less than \(1/6\). Trans. Am. Math. Soc. 363, 4701–4733 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Orlandi-Korner, L.A.: The Bieri–Neumann–Strebel invariant for basis-conjugating automorphisms of free groups. Proc. Am. Math. Soc. 128, 1257–1262 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Passman, D.S.: The Algebraic Structure of Group Rings. Robert E. Krieger Publishing Co., Inc., Melbourne (1985). (Reprint of the 1977 original)zbMATHGoogle Scholar
  49. 49.
    Schick, T.: Erratum: “Integrality of \(L^2\)-Betti numbers”. Math. Ann. 322, 421–422 (2002)MathSciNetCrossRefGoogle Scholar
  50. 50.
    Schreve, K.: The strong Atiyah conjecture for virtually cocompact special groups. Math. Ann. 359, 629–636 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Sikorav, J.-C.: Homologie de Novikov associée à une classe de cohomologie réelle de degré un. Thèse Orsay (1987)Google Scholar
  52. 52.
    Stein, M.: Groups of piecewise linear homeomorphisms. Trans. Am. Math. Soc. 332, 477–514 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Tamari, D.: A refined classification of semi-groups leading to generalized polynomial rings with a generalized degree concept. In: Proceedings of the International Congress of Mathematicians, 1954, Vol. 1, pp. 439–440. North-Holland, Amsterdam (1957)Google Scholar
  54. 54.
    Thurston, William P.: A norm for the homology of \(3\)-manifolds. Mem. Am. Math. Soc. 59(1986), i–vi and 99–130Google Scholar
  55. 55.
    Tischler, D.: On fibering certain foliated manifolds over \(S^{1}\). Topology 9, 153–154 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  56. 56.
    Wall, C.T.C.: Poincaré complexes. I. Ann. Math. (2) 86, 213–245 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  57. 57.
    Wegner, C.: \(L^2\)-invariants of finite aspherical CW-complexes. Manuscr. Math. 128, 469–481 (2009)CrossRefzbMATHGoogle Scholar
  58. 58.
    Zaremsky, M.C.B.: HNN decompositions of the Lodha–Moore groups, and topological applications. J. Topol. Anal. 8, 627–653 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  59. 59.
    Zaremsky, M.C.B.: On normal subgroups of the braided Thompson groups. Groups Geom. Dyn. 12, 65–92 (2018)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Fakultät für MathematikUniversität BielefeldBielefeldGermany

Personalised recommendations